Nevada, 2017

Heavy Snow in Nevada, January 1 to 2, 2017

January 1 to 2, 2017 · NWS LKN · 2 events in 2 counties and zones

A winter storm brought heavy snow to northern Lander and northern Eureka counties and the Ruby Mountains and East Humboldt Range. Battle Mountain and Beowawe reported 6 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought heavy snow to northern Lander and northern Eureka counties and the Ruby Mountains and East Humboldt Range. Battle Mountain and Beowawe reported 6 inches of snow. SNOTEL sites in the Ruby Mountains and East Humboldt Range reported between 9 and 12 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 1, 2:59 PM PST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 1, 2:59 PM PST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
259 PM PST Sun Jan 1 2017

.SYNOPSIS...A storm system will move into the region tonight and
remain through midweek bringing accumulating snow, mainly to
northern Nevada.
&&

.SHORT TERM...Tonight through Wednesday. The leading edge of the
storm system over the Pacific Northwest will push into northern NV
tonight, then remain nearly stationary as the storm system digs
westward off the coast, allowing moist pacific air to move across
northern NV through Wednesday, bringing accumulating snow. Most of
the snow will come in two distinct periods. The first one will be
tonight through Monday night associated with a cold front draped
across the area and are looking at 2 to 4 inches of snow in the
valleys of northern NV during this time period, with an inch or less
across central NV. Snow will taper off on Tuesday, then pick up
again Tuesday night and Wednesday as another batch of Pacific
moisture moves into the area. Snowfall amounts during this period
look to be more significant with 3 to 5 inches in the valleys of
northern NV and 1 to 2 inches in central NV.

.LONG TERM...Wednesday night through Sunday

High uncertainty remains as the ECMWF and GFS lack consensus to
start the long term period, although active winter weather is
expected Wednesday night and Thursday. Models continue to struggle
with the retrogression of the strong upper high over the nern
Pacific. The evolution of the cold vortex (currently over wrn WA)
is the main focus is causing considerable forecast challenges. The
12Z GFS moves this feature offshore and continues to retrograde
and absorbs energy undercutting aforementioned strong ridge,
resulting in deep moist plume pointing towards nrn/central
California and a strong warm advective pattern into nrn Nevada.
This would result in snow changing over to rain at the valleys
with possible freezing rain. However, a quick glance at the 18Z
GFS keeps the cold vortex progressive and clipping northeast
Nevada, which would negate the strong warm advective pattern. The
12 ECMWF looks similar to the 18Z GFS but cold vortex becomes an
open wave as it sags southward over the Great Basin. In this
scenario, precipitation type stays all snow and much colder air
would spread across the entire forecast area on Thursday and
Friday. Not sure which scenario wins out, but the deterministic
forecast stays the course and leans toward the ECMWF scenario.

Saturday and Sunday, regardless what scenario pans out later this
week, there is better consensus over the weekend with mild
southwest flow over Nevada. Any cold air intrusion would be short
lived with recovering temperatures over the weekend. The pattern
shifts to a possible atmospheric river scenario by next Sunday,
which would bring a mixture of rain and snow to the region.
&&

.AVIATION...With occasional light snow spreading across nrn
Nevada, expect vis/cigs to fall to MVFR at KMWC and KEKO with
periods of IFR conditions. Snow showers are expected to be in the
vicinity of KELY but not KTPH. Mountains will be obscured,
especially north of US Highway 50 or KU31-KELY line.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 4 AM PST
Tuesday for Humboldt County-Northern Elko County-Northern Lander
County and Northern Eureka County-Ruby Mountains/East Humboldt
Range-South Central Elko County-Southwestern Elko County.

&&

91/88/88
Hazardous weather outlook, Jan 1, 3:06 AM PST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
306 AM PST SUN JAN 1 2017

NVZ030-031-033>041-012230-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
306 AM PST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THE LEADING EDGE OF A LARGE STORM SYSTEM OVER THE PACIFIC
NORTHWEST WILL MOVE INTO NORTHERN AND CENTRAL NEVADA TODAY
BRINGING SNOW AND COLD TEMPERATURES. SNOW ACCUMULATIONS OF A
COUPLE OF INCHES ARE POSSIBLE IN THE VALLEYS NORTH OF HIGHWAY 50
WHICH CAN CAUSE SLICK ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE STORM SYSTEM WILL CONTINUE TO LINGER OVER THE GREAT BASIN
BRINGING ADDITIONAL MOISTURE WHICH SHOULD LEAD TO SNOW SHOWERS
THROUGH THE WEEK. THERE IS STILL QUITE A BIT OF UNCERTAINTY AS TO
HOW THIS STORM SYSTEM WILL EVOLVE SO CONFIDENCE IN SNOWFALL
AMOUNTS AND TIMING ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, N Lander & N Eureka

When
January 1, 7:00 PM PST to January 2, 5:00 PM PST
Where
N Lander & N Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, Ruby Mountains/E Humboldt Range

When
January 1, 8:00 PM PST to January 2, 7:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669464, 669465.